Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 7, 2018, 1:09 PM MST for Park County, Wyoming. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2018, 1:09 PM MST (20:09 UTC)
- Expired
- Jan 8, 2018, 5:00 AM MST
- In force
- 16 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS75 KRIW 072009 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 109 PM MST Sun Jan 7 2018 ...High winds expected in the Cody Foothills through tonight... .Strong west winds over the northwest mountains will produce conditions favorable for high winds in the Cody Foothills this afternoon through tonight. West winds gusting to 65 to 70 mph are possible. WYZ003-081200- /O.NEW.KRIW.HW.W.0001.180107T2009Z-180108T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 109 PM MST Sun Jan 7 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 5 AM MST Monday. * TIMING...High winds possible from this afternoon through 5 am mst Monday morning. * WINDS...west winds of 40 mph with gusts to 65 to 70 mph. * IMPACTS...Strong cross winds along highway 120 will produce extreme blow over conditions for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
4 follow-up statements
598 WWUS75 KRIW 080101 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 601 PM MST Sun Jan 7 2018 ...High winds expected in the Cody Foothills Tonight... .Strong west winds over the northwest mountains will produce conditions favorable for high winds in portions of the Cody Foothills tonight. WYZ003-081200- /O.CON.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 601 PM MST Sun Jan 7 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * TIMING...High winds likely at times between Cody and Clark tonight. * WINDS...West 30 to 40 mph with gusts 65 to 70 mph between Cody and Clark with the highest winds near Clark. In Cody, winds between 20 and 30 mph with gusts of 45 mph are expected at times. * IMPACTS...Strong cross winds along highway 120 will produce extreme blow over conditions for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON/21
306 WWUS75 KRIW 080933 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 233 AM MST Mon Jan 8 2018 ...High winds expected in the Cody Foothills early this morning... .Strong west winds over the northwest mountains will produce conditions favorable for high winds in portions of the Cody Foothills early this morning. WYZ003-081200- /O.CON.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 233 AM MST Mon Jan 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...High winds likely at times between Cody and Clark early this morning. * WINDS...At 930 pm Sunday evening, a west northwest wind gust of 61 mph occurred 8 miles south of Clark. West 30 to 40 mph with gusts 65 to 70 mph between Cody and Clark with the highest winds near Clark. In Cody, winds between 20 and 30 mph with gusts of 45 mph are expected at times. * IMPACTS...Strong cross winds along highway 120 will produce extreme blow over conditions for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-082300- /O.NEW.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 233 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from this evening through Tuesday evening. * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Highways 287 and 122. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ020-082300- /O.NEW.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Natrona County Lower Elevations- Including the city of Casper 233 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from this evening through Tuesday evening. * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...A south southwest wind gust of 50 mph has already been observed along Outer Drive around 2 am this morning. Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Outer Drive just south of Casper. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TEAM RIVERTON
181 WWUS75 KRIW 081204 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 504 AM MST Mon Jan 8 2018 ...High winds expected in the Cody Foothills early this morning... .Strong west winds over the northwest mountains will produce conditions favorable for high winds in portions of the Cody Foothills early this morning. WYZ003-081315- /O.EXP.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 504 AM MST Mon Jan 8 2018 ...HIGH WIND WARNING HAS EXPIRED... Winds have diminished below high wind thresholds this morning and this diminishing trend is expected to continue through the morning. A peak wind gust of 65 mph was recorded at an automated site along Highway 120 8 miles south of Clark at 215 AM. $$ WYZ019-082300- /O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 504 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Highways 287 and 122. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ020-082300- /O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Natrona County Lower Elevations- Including the city of Casper 504 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...A south southwest wind gust of 50 mph has already been observed along Outer Drive around 2 am this morning. Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Outer Drive just south of Casper. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
727 WWUS75 KRIW 081210 CCA NPWRIW URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 510 AM MST Mon Jan 8 2018 ...High Winds Possible From Beaver Rim to Casper Area Tonight through Tuesday Evening.... .Southwest winds are expected to increase ahead of an approaching cold front today and tonight. High winds with gusts over 60 mph will be possible this evening through Tuesday evening. Winds are expected to diminish Wednesday morning as the cold front closes in. WYZ003-081315- /O.EXP.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 510 AM MST Mon Jan 8 2018 ...HIGH WIND WARNING HAS EXPIRED... Winds have diminished below high wind thresholds this morning and this diminishing trend is expected to continue through the morning. A peak wind gust of 65 mph was recorded at an automated site along Highway 120 8 miles south of Clark at 215 AM. $$ WYZ019-082300- /O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 510 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Highways 287 and 122. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ020-082300- /O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/ Natrona County Lower Elevations- Including the city of Casper 510 AM MST Mon Jan 8 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * TIMING...Southwest winds will gradually increase through the day today. By 9 pm this evening, high winds will be possible. These high winds could persist through midnight Tuesday night. * WINDS...A south southwest wind gust of 50 mph has already been observed along Outer Drive around 2 am this morning. Southwest winds of 35 to 45 mph along with gusts of 55 to 65 mph possible. * IMPACTS...Dangerous cross winds may cause a blow over risk along area highways, including Outer Drive just south of Casper. High profile vehicles are especially at risk for a blow over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:36 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 7, 10:36 AM MST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1036 AM MST Sun Jan 7 2018 .SHORT TERM...(Today and Tuesday night) The shortwave that has been producing the light snow in the far west earlier this evening is exiting to the southeast of the CWA as light patchy echoes (light snow and virga) exit our southeast zones including the Casper area. Otherwise, expect flattening high pressure to be building in from the west today for dry benign weather. Areas that were still stuck in the basin and valley inversions Saturday will likely be a bit milder today behind the exiting shortwave. Areas that were already mixed Saturday will be a bit cooler today. We can expect a gradual warming trend through mid week as h7 temps warm. H7 temps will likely warm to +2 C by Monday night over Central Wyoming. By Tuesday, a shortwave outrunning the main trough over the Pacific coast will approach the area as the large long wave trough over the eastern half of the country and the long wave ridge over the west temporarily flatten. This will result in likely pops in the far west and southwest with some of the precip in the lower elevations becoming mixed with rain. With this weather feature being relatively weak without a whole lot of moisture, for now have displayed relatively light precip amounts. for Tuesday and Tuesday night. the main difference in the models with this feature appears to be that the GFS separates this shortwave from the larger trough to the west more so than do the Canadian and the ECMWF with the latter two models keeping us under more of a west southwest flow as opposed to the GFS westerly flow. The MET MOS guidance gives CPR a sustained wind of 30 knots for 18Z Tuesday. The surface gradient has around a 10mb difference between GCC and RKs for Tuesday but the flow does not appear very tight at H7 so have increased winds a bit, but far from high wind criteria. .LONG TERM...(Wednesday through Sunday) Overview...A Canadian cold front will spread snow south across central and eastern Wyoming on Wednesday, while snow showers continue across the west. Snow will taper off west to east Thursday morning with colder temperatures across the area as Arctic high pressure slides into the northern Plains. An upper level disturbance will spread another shot of snow across the west and north Thursday night-Friday morning. A couple of clippers in NW flow will dive into the northern High Plains next weekend, keeping temperatures seasonably cool with slight chances of light snow over the far north. Discussion...Upper level pattern on Wednesday morning expected to feature split trough over the area with closed low moving across Arizona/New Mexico, trailing shortwave in northern stream moving into the NW U.S. At the surface, lee cyclogenesis is expected over the central High Plains ahead of southern upper low, pulling down a modified Arctic front south across central and eastern Wyoming during the day. GFS is slightly faster than the ECMWF with the southward push of the cold front across the area. Both GFS and ECMWF are taking trailing northern stream shortwave SSE into the Great Basin late Wednesday which may bring better potential for upslope snow along the east slopes of the Wind River Mountains. However, higher confidence remains that around 12 hours of deep northerly upslope flow will be most favorable for the Casper/Casper Mtn area to receive advisory-low end warning snow amounts with this setup. Also, split flow is not typically favorable for the western mountains and valleys; however, trailing shortwave looks to bring steep mid-level lapse rates and some heavier bands of snow showers Wednesday afternoon-evening. After a brief period of shortwave ridging/drying on Thursday, the next Pacific shortwave will dive across the area Thursday night, with GFS and ECMWF in better agreement with timing and track of this system on the latest runs. This one will be a quick-hitter but likely to strengthen in NW flow across the area, producing another several inches of snow for the western mountains with possibly some heavier snow from persistent snow bands across central areas Thursday night into Friday morning. Strong Pacific jetstream translating the central/eastern Pacific is expected to pump up a high amplitude ridge along the west coast over the weekend. Both the latest GFS and ECMWF are a bit less progressive, further west with the ridge axis with a couple of Alberta clippers brushing northern and eastern areas. Temperatures were trended lower with these trends, low PoPs added to the far north on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday) West of the Continental Divide...KJAC, KBPI, KPNA and KRKS VFR conditions at all terminals through the TAF period. Some MVFR conditions will remain in the mountains with very isolated periods of snow obscuring mountain tops. Winds will be mainly light, except across Sweetwater County where breezy westerly wind will be observed today. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions are expected with variable mid-high level cloudiness. Winds are expected to be light today, except in the South Pass to Casper corridor where breezy southwest wind will be observed well into tomorrow. There could also be marginal LLWS on the lee side of the Absaroka Mountains tomorrow morning. && .FIRE WEATHER... Behind the trough, cooler air will move from northwest to southeast. Areas that were still caught in a temperature inversion Saturday will likely be a bit milder today but other areas that were mixed will be a bit cooler. Some light snow showers will linger over the western mountains today and Monday. The flow aloft will become more southerly with increasing mountain snow in the southwest with a rain snow mix in the lower elevations on Tuesday as an upper level Pacific low pressure center intensifies over the Southern Great Basin and Desert Southwest. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Meunier AVIATION...Hulme FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 7, 1:55 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 155 AM MST Sun Jan 7 2018 WYZ001>020-022>030-081100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 155 AM MST Sun Jan 7 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tuesday night and Wednesday...Increasing chances of snow across the south and west Tuesday night. A cold front will spread areas of snow south across central Wyoming Wednesday morning with the main travel impacts expected along Interstate 25 from Buffalo to Casper. Snow will taper off west to east Wednesday night. Thursday night and Friday morning...An upper level disturbance will spread snow into the west, with snow showers also developing across portions of central Wyoming. Locally heavy snow showers are possible. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any snowfall amounts from Saturday and overnight last night. Thank you. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.